Gastrointestinal Problems

On Saturday, August 1st,  the Medical Edge Weekend program focused on problems with the digestive tract, including colon cancer and hemorrhoids with Mayo Clinic colon and rectal surgeonDr. John Pemberton.

Medical Edge Weekend 8-01-09

 

10 Comments

  1. Lisa
    Posted July 27, 2009 at 12:06 pm | Permalink

    What would cause intermittent pain in the lower left side. Seems to be worse when there is gas or slow moving bowels. Have had a colonoscopy and it is fine–healty looking bowel. Had a hysterectomy so nothing else is there. Doc suggested IBS but it seems to be steadily getting worse.
    Other ideas on things to check on?

    • Dr. Pemberton
      Posted August 4, 2009 at 9:29 am | Permalink

      Intermittent pain in the left lower side of your abdomen can be caused by many different things, not the least of which, as suggested by your physician, is irritable bowel syndrome. Excess gas and constipation are significant findings with this problem. The normal colonoscopy rules out diverticulitis and diverticulosis. The hysterectomy would have nothing to do with this discomfort, most likely. There is really nothing more to do, but to try to follow your doctor’s advice regarding irritable bowel syndrome; because it is so varied in its symptoms, a detailed discussion with your doctor is in order.

  2. Gae Seal
    Posted July 27, 2009 at 1:49 pm | Permalink

    I have no signs of colon cancer yet I am plagued with abdominal bloating, copious amounts of mucus discharge, bleeding hemorrhoids and unproductive urgency. Increasing fiber like oatmeal makes the condition worse. Anti-gas medications have no effect on this lower bowel condition. Any advice?

    • Dr. Pemberton
      Posted August 4, 2009 at 9:30 am | Permalink

      The symptoms you described are almost classic textbook findings for patients with irritable bowel and irritable rectum syndrome. Abdominal bloating, mucous discharge, and hemorrhoids caused by straining and urgency are all classical problems related to irritable bowel syndrome. Sometimes fiber can make the condition worse, and anti-gas medications will have no effect. Physicians have few tools at their disposal to deal with situations, such as you are describing. Perhaps asking your physician for a referral to a specialist in irritable bowel syndrome patients would be in order. If you have not had a recent colonoscopy or some visualization of your lower gastrointestinal tract, this should be performed.

  3. lynn davis
    Posted July 29, 2009 at 7:47 pm | Permalink

    I have gastroparesis and along with everything that involves, after I have a bowel movement I get very sick. Extremely nauseous. Tremendous fullness in my chest. My gastroenterologest says he’s never heard of anyone getting sick after a bowel movement. What do you say?

    • Dr. Pemberton
      Posted August 4, 2009 at 9:30 am | Permalink

      Gastroparesis is an extremely rare problem. It usually is seen in patients with neurologic changes to their gastrointestinal tract caused by neurologic disease or diabetes. The small bowel functions abnormally as well. There are combinations of symptoms that can cause patients to have abnormal reflexes, such as when you have a bowel movement, you might be nauseated. I would stress that gastroparesis can be treated with medication. There are several such medications available to your gastroenterologist and a discussion with that physician with regards to the treatment with those drugs might be indicated.

  4. chris
    Posted August 1, 2009 at 6:33 am | Permalink

    IBS and Crohn’s disease seems to run in my family. I’m in my early 30s and beginning to experience minor GI issues – is there anything I can do to lessen the risk of developing more severe symptoms other than eating a high fiber diet (which I try to do)? Also, what’s the best general diet when you are having some sort of GI flare up?

    • Dr. Pemberton
      Posted August 4, 2009 at 9:31 am | Permalink

      It is indeed very helpful for your gastrointestinal tract that you consume a high fiber diet. It is hard to achieve a lot of fiber in an every day American diet, but nonetheless, you can supplement (Metamucil®, Konsyl®, Benefiber®, or Citrucel®) your fiber intake to the point where it becomes a normal amount of fiber. So, I would really shoot for as a high fiber diet as you can tolerate, and of course, you must drink a lot of fluid with that. I am unsure that there is a general diet for some sort of “GI flare-up,” but I think again a diet high in fiber is overall an excellent idea.

  5. ChiliMac
    Posted August 1, 2009 at 10:09 am | Permalink

    I was told to eat more fiber to treat my hemorrhoids. Why should fiber help? Is there anything else I can do?

    • Dr. Pemberton
      Posted August 4, 2009 at 9:32 am | Permalink

      Fiber changes the consistency of the bowel movement, such that when one begins to have a bowel motion there is little straining required. If there is no straining, the hemorrhoids are not irritated, and thus, will not cause you problems. Thus, eating fiber means decreased problems from your hemorrhoids.


%d bloggers like this: